Maine, 2021

Flash Flood in Maine, July 9, 2021

July 9, 2021 · NWS CAR · 1 event in 1 county or zone

Post Tropical Storm Elsa moved along the Downeast coast during the afternoon and evening of the 9th bringing abundant tropical moisture and heavy rains to Downeast areas. 00 inches per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Post Tropical Storm Elsa moved along the Downeast coast during the afternoon and evening of the 9th bringing abundant tropical moisture and heavy rains to Downeast areas. Rainfall rates occasionally reached 1.00 to 2.00 inches per hour. Rainfall totals across Downeast areas through the afternoon and evening generally ranged from 2.50 to 4.00 inches...though local totals exceeded 5.00 inches. The heavy rains produced localized flash flooding in the Bangor and Brewer areas. Several roads were closed due to street flooding. Low antecedent river and stream levels helped mitigate the flood threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 9, 5:08 PM EST, 52 minutes earlier.

Area forecast discussion, Jul 9, 5:08 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
608 PM EDT Fri Jul 9 2021

.SYNOPSIS...
Post Tropical Storm Elsa will track along the Downeast coast
this evening and move into the Maritimes early Saturday. High
pressure will cross the region Sunday through Monday. A warm
front will approach Tuesday then cross the region Wednesday.

&&

.NEAR TERM /THROUGH SATURDAY/...
606 PM Update: No sig chgs to prev fcst update attm. Just minor
chgs to fcst hrly temps/dwpts based on obsvd hi temps this past
aftn and latest obs trends.

Prev Disc: Post Tropical Elsa will track near the Gulf of Maine
- Downeast coast this evening and overnight. Main hazards remain
heavy rainfall along the coast, Downeast, and Southern
Aroostook tonight. Additionally, there is a threat for a few
higher wind gusts this evening, particularly along the saturated
ground along the coast and central Washington County. High surf
continues along the coast through Sat morning.

For rain, much of the guidance continues to show the risk for
flash flooding as Elsa pivots along the coast. This is based on
WPC/RFC flash flood guidance as well as QPF. MRMS based CREST
has been increasing across southern Maine as the main pivot
point wraps around a large swath of synoptic rainfall currently
falling up to 1" an hour. While Downeast is certainly a focus
for this evening into tonight, the area with the most persistent
rainfall through the afternoon has been from Southern Aroostook
to just south of Greenville. As this band pivots through, also
may see flash flood risk increase in this already moist surface
soil.

New wind headlines were issued to account for Elsa's transition
into a post tropical cyclone. The main concern was a band of
stronger northerly winds wrapping around the center as it
departs to NB. NAMnest and HRRR have shown this fairly
consistently for runs today, bringing up to 40mph gusts from the
NNW into central Washington County and coastal Hancock. Given
the large amount of moisture wrapping around and into drier air
on the back side, some of these gusts may show momentum
transfer during transition. The Advisory was issued primarily
for impacts due to recent saturated soil, seasonal dry
conditions, and a quick wind shift from east to north this
evening.

Fog continues this evening as Elsa pulls away, becoming less
dense towards Sat morning. Precip will cut off after midnight as
well, with only a few remaining showers across far eastern
Maine.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
High pressure will cross the region Saturday night through
early Sunday with mostly clear skies. A cold front will then
begin to approach northern Maine later Sunday afternoon with a
chance of afternoon showers/thunderstorms across northern areas,
with partly sunny skies Downeast. The cold front begins to
cross the region Sunday night, reaching Downeast areas late.
Could still have a chance of showers/thunderstorms across
northern areas Sunday evening. Otherwise, expect decreasing
shower chances with the loss of diurnal heating while the front
moves south overnight. The front will cross the Gulf of Maine
Monday then stall. High pressure will build across the region in
the wake of the front Monday with mostly/partly sunny skies.
Temperatures will be at near normal levels Sunday/Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
High pressure will cross the region Monday night then begin to exit
across the Maritimes Tuesday. Expect mostly clear skies Monday night.
The stalled frontal boundary will start to move back north in the
form of a warm front with the return flow around high pressure
Tuesday. Expect increasing clouds Tuesday. Could also have the
chance of an afternoon shower/thunderstorm. The warm front crosses
the region Wednesday with a chance of showers/thunderstorms. Warm,
humid conditions are expected Thursday and Friday along with a
chance of mostly afternoon and evening showers/thunderstorms with
diurnal heating. An approaching cold front could also help support
thunderstorm chances Friday. Near normal level temperatures are
expected Tuesday/Wednesday. Slightly above normal level
temperatures are expected Thursday/Friday.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: VFR/MVFR from PQI to FVE will fall to MVFR with a
brief period of IFR cigs due to steady rain. MVFR at HUL will
fall to IFR this evening. All northern sites improve to MVFR by
06z with VFR by 09z. Winds light and variable becoming N 5-15kts
after 03z. Southern sites IFR/LIFR with rain and fog will
improve to MVFR cigs after 03z with improvement to VFR by 06z.
BCFG will be possible through daybreak which may cause brief IFR
conditions. E-NE winds 10-20kts early will shift N-NW 10-20kts
with some gusts to 35kts at BHB possible this evening. LLWS is
possible at BHB this evening. VFR expected all sites Saturday
with N-NW winds 5-10kts.

SHORT TERM:
Saturday night...VFR. Light winds.

Sunday... Generally VFR. However, variable conditions possible
across northern areas late with any showers/thunderstorms. Southwest
winds around 10 knots.

Sunday night...Variable conditions with any showers/thunderstorms.
Otherwise, VFR. Light winds.

Monday/Monday night...VFR. Northwest/north winds around 10 knots
Monday. Variable winds 5 to 10 knots Monday night.

Tuesday...Variable conditions with any showers/thunderstorms.
Otherwise, VFR. South/southeast winds 10 to 15 knots.

Tuesday night/Wednesday..Variable conditions with any
showers/thunderstorms, also with any fog Downeast.
Otherwise, VFR. South/southeast winds 10 to 15 knots.

&&

.MARINE...
NEAR TERM: Wind gusts increase to Gale across the eastern waters
this evening and overnight. Overall, easterly winds will be
strong ahead of Elsa's approach, lighter as circulation passes
through the waters, then increasing once again from the WNW.
Expect a few gusts up to 35 kt in the Small Craft Adv area, with
these WNW winds, but more brief than the eastern Gale.

Wave heights build this evening 7 to 10 ft with high surf along
the coast. SCA level wave heights continue through Saturday
decreasing to 3 to 4 ft.

SHORT TERM: Winds/seas below small craft advisory levels
Saturday night through Monday. Patchy fog Saturday night.
Could have a slight chance of showers later Sunday night.

&&

.HYDROLOGY...
Heavy rainfall is ongoing across the Bangor Region and Downeast
Maine this evening. Ground here will quickly become saturated
with rainfall rates sometimes exceeding 1 inch per hour. Current
forecasts still bring storm totals of 2.5 - 3.5 inches, with
locally higher expected. These totals combined with the intense
rates will cause the threat for flash flooding in the Watch
area. Upstream observations indicate conditions favorable for
flash flooding that is expected to move into the region late
this afternoon and evening.

Rivers, especially small streams, are expected to rapidly rise,
but pose little flood risk due to prior low flow levels.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Flash Flood Watch through Saturday morning for MEZ006-011-
     015>017-029>032.
     Wind Advisory until 3 AM EDT Saturday for MEZ017-029-030.
     High Surf Advisory until 2 PM EDT Saturday for MEZ029-030.
MARINE...Small Craft Advisory until 2 AM EDT Saturday for ANZ051-052.
     Gale Warning until 2 AM EDT Saturday for ANZ050.

&&

Near Term...VJN
Short Term...Norcross
Long Term...Norcross
Aviation...VJN/Norcross
Marine...VJN/Norcross
Hydrology...VJN
Hazardous weather outlook, Jul 9, 2:35 PM EST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
335 PM EDT Fri Jul 9 2021

MEZ001>005-010-101945-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Central Piscataquis-
335 PM EDT Fri Jul 9 2021

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Northern Maine and North Woods Maine.

.DAY ONE...This Afternoon and Tonight.

Rain showers continue this evening. Periods of heavy rain this
evening could lead to ponding of water in poor drainage areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ051-052-101945-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
335 PM EDT Fri Jul 9 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Bands of heavy rainfall, with embedded thunderstorms, will move
through the coastal waters this evening. A brief waterspout cannot
be ruled out as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050-101945-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
335 PM EDT Fri Jul 9 2021

...GALE WARNING IN EFFECT UNTIL 2 AM EDT SATURDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Bands of heavy rainfall, with embedded thunderstorms, will move
through the coastal waters this evening. A brief waterspout cannot
be ruled out as well.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ006-011-015-016-031-032-101945-
Southeast Aroostook-Central Penobscot-Southern Penobscot-
Interior Hancock-Southern Piscataquis-Northern Washington-
335 PM EDT Fri Jul 9 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-101945-
Coastal Hancock-Coastal Washington-
335 PM EDT Fri Jul 9 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 2 PM EDT SATURDAY...
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 3 AM EDT
SATURDAY...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   High Surf Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ017-101945-
Central Washington-
335 PM EDT Fri Jul 9 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 3 AM EDT
SATURDAY...

This Hazardous Weather Outlook is for Interior DownEast Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 9, 4:29 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
529 PM EDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HEAVY RAIN       OUTER BUCKSPORT         44.62N 68.76W
07/09/2021  M1.93 INCH       HANCOCK            ME   PUBLIC

            STORM TOTAL SO FAR.

&&

LF
Local storm report, Jul 9, 5:33 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
633 PM EDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HEAVY RAIN       BROOKSVILLE             44.35N 68.68W
07/09/2021  M2.20 INCH       HANCOCK            ME   PUBLIC

&&

The radar

The Portland,ME radar (KGYX), 155 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Penobscot

When
July 9, 6:00 PM EST to 8:00 PM EST
Where
Penobscot County, 0.49 mi W of Bangor to 1.54 mi SSW of Hermon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.800, -68.780

Heavy rains caused several road closures due to high water in the Bangor and Brewer areas. Canterbury and Church Roads were flooded in Brewer. An exit on Interstate 395 was closed due to a dirt washout across the road. In Bangor...Perry Road was closed at the Route 202 overpass due to street flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2021Every state in 2021This day in weather historyWarnings in Maine, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974483.